Pain in Stomach even after ascites drained - 1255392

Fri, 04/05/2013 - 03:20

Dear All,

An update on my husband. My husband received 60mg of Docetaxel on 30th March 2013. His fourth line after Tarceva which worked only for four months. Before the chemo infusion two litres of ad critic fluid was drained from his stomach. He felt some relief and was able to eat a little better for a coupe of days but again the pain when eating started.

Today we took him for ultrasound to drain the ascetic lucid if any. But the Radiologist said there was hardly an fluid in his stomach and did not dain. He is due for his next infusion today but we put it off due to this pain.

My question is: His stomach is distended and seems swollen. When he had the fluid his stomach was not this big. What could be the cause of the distension?

Is there any way to put a pain patch on the stomach so that he can eat without the food or liquid hurting his stomach? Is this done in such cases? Does a pain patch applied on a certain area prove more potent for that area?

He is currently only on Tramadol three times a day and it is not controlling the pain in his stomach. His pulse rate is also fluctuating between 130 to 140. The cardiologist gave him Ivabradine 5mg twice daily but it does not seem to be working. He says this is sinus tachycardia and is because of the underlying disease. But my husband also has heart issues like HOCM.

The onc believes the next dose of Taxotere will dry up the ascites and pleural effusion :)

Thanks for listening.

Forums
Revision log message
Created by FeedsNodeProcessor

catdander

Hi Apra, I'm so sorry your husband continues to have these issues. I understand you want to find the culprit behind the stomach pain, I would too. I wonder if meds for acid reflux would be ok to try.

The two words that I will continue to write are pain control. Tramadol isn't a very strong pain med and it doesn't seem to be giving him the pain relief he needs. I'm sure you've read the discussions on pain management but I'll point one out just in case. http://cancergrace.org/cancer-treatments/tag/pain-control/
You want to find a drug (oxycodone or morphine for example) and dose that will bring the pain level down then maintain that level around the clock.

I will ask a doctor to comment on your questions.

I'm keeping you and your husband in my heart,
Janine

Dr West

Aside from fluid in the belly, infection or irritation or even just marked slowing of the bowels can cause abdominal distention. If there are cancer deposits peppered through the abdomen, they would be the cause of the ascites fluid and could also make the intestines work less well, potentially causing the distention.

Unfortunately, there is no local/topical medicine to apply that can have a beneficial effect in this setting, I'm sorry to say.

Good luck.

-Dr. West

Dr Laskin

As Dr West said, often cancer cells in the abdomen that might be contributing to the fluid production can cause irritation to the bowel.

As well, the pain medications can slow down the muscles of the bowel, which can cause distention and bloating, which of course can lead to more pain, and a need for pain medications. the answer is NOT to stop pain medications, because i'm sure he needs those, but to try to adjust the pain medications to ones that cause the least amount of constipation, the long acting ones are best for this. there are pain patches that are long lasting and might help, but they don't work on the specific area that you put them onto, they work on the whole body just like a pill would.

and to make sure he's on an effective bowel regimen to stop constipation, this also includes drinking lots of fluids to keep the stools soft. this might be a large component of the problem he's having.

hopefully the docetaxel will help with the fluid accumulation.

best of luck!